Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 31, NWS Pueblo, CO

June 8, 1998Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1998, 12:35 AM MDT for Prowers County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1998, 12:35 AM MDT (06:35 UTC)
Expired
Jun 8, 1998, 1:40 AM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 080635 RRA
SVRPUB
COC099-080730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1235 AM MDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 140 AM MDT

* AT 1226 AM MDT...RADAR SHOWED A STRONG THUNDERSTORM 15 MILES
  SOUTHEAST OF LAMAR MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY SOUTH OF HIGHWAY 50
BETWEEN GRANADA AND HOLLY THROUGH 1250 AM...AND HOLLY BY 1250 AM.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE BEST
PROTECTION. ABANDON VEHICLES AND MOBILE HOMES FOR A DITCH...CULVERT
OR REINFORCED BUILDING.

AH/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:40 PM MDT, 10 hours 55 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM MDT, 10 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT SUN JUN 7 1998

THE POTENTIAL FOR SEVERE WEATHER FOR THE LATE AFTERNOON AND EVENING
HOURS IS THE MAIN FORECAST CONCERN.  AT NOON SATELLITE SHOWED AN
UPPER LOW CENTERED OVER THE UT/AZ/NV BORDER AREA.  SURFACE PRESSURES
OVER COLORADO WERE CONTINUING TO FALL AND A STRONG PRESSURE GRADIENT
OVER THE EASTERN PLAINS HAS RESULTED IN VERY WINDY CONDITIONS.  THE
STRONG LOW LEVEL SOUTHERLY FLOW OVER THE EASTERN PLAINS IS DRAWING
MOIST AIR INTO THE SOUTHEAST PLAINS.  DEW POINTS ACROSS THE
SOUTHEAST PLAINS RANGED FROM THE MID 40S TO AROUND 50...AND THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS LOW LEVEL MOISTURE
CONTINUE TO BE DRAW INTO THE AREA FROM THE SOUTH.  ALSO UPPER JET IS
MOVING OVER THE AREA.  SEEMS THAT SEVERE WEATHER IS CERTAINLY
POSSIBLE AND ONE SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED
FROM EAST CENTRAL COLORADO AND NORTH.  WILL GO WITH OVERNIGHT LOWS
SOMEWHERE AROUND GUIDANCE...EXCEPT FOR THE SAN LUIS VALLEY WHERE
GUIDANCE SEEMS A LITTLE LOW.

In the hours before

Special weather statement, Jun 7, 6:51 PM MDT, 5 hours 44 minutes before
COZ078-080-081-080150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT SUN JUN 7 1998

...HIGH WIND WARNING FOR KIOWA...PROWERS AND BACA COUNTIES WILL
EXPIRE AT 7 PM MDT...

WINDS OVER EXTREME SOUTHEAST COLORADO HAVE CONTINUED TO SUBSIDE
SINCE 6 PM WITH STEADY SPEEDS AT LAMAR IN THE 25 TO 35 MPH RANGE
AND GUSTING 45 TO 50 MPH. THESE WINDS WILL CONTINUE TO TAPER OFF
THE REMAINDER OF THE EVENING...ALTHOUGH STEADY WINDS WILL REMAIN A
BIT BRISK UNTIL AROUND 10 PM.

IF YOU HAVE RESPIRATORY PROBLEMS...REMAIN INDOORS UNTIL THE DUST
SUBSIDES.

RMG
Local storm report, Jun 8, 12:08 AM MDT, 27 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
1208 AM MDT MON JUN 08 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

1115 PM    VILLEGREEN                CO   POSSIBLE TORNADO.
06/07/98   LAS ANIMAS                     DAMAGED BARN. FENCES
                                          AND TREES DOWN. WINDOWS
                                          BLOWN OUT OF HOUSE
                                          AND VEHICLES. TIME
                                          APPROXIMATE.
Local storm report, Jun 8, 12:08 AM MDT, 27 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
1208 AM MDT MON JUN 08 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

1115 PM    VILLEGREEN                CO   POSSIBLE TORNADO.
06/07/98   LAS ANIMAS                     DAMAGED BARN. FENCES
                                          AND TREES DOWN. WINDOWS
                                          BLOWN OUT OF HOUSE
                                          AND VEHICLES. TIME
                                          APPROXIMATE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:26 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min
Jun 7, 8:34 PM MDTSevere Thunderstorm WarningPUBBaca56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.